Why is Haldol used for dementia?
My Dad was put in a nursing home because my stepmother didn't want to care for him. He is 86 and has alzheimers and insulin dependent diabetes. Three weeks ago I walked on the beach with him. The next week she put him away. He became tormented by the change without any knowledge of why he was there. He got worse and worse. So, now I go yesterday and he is a completely different because of HALDOL. Nobody wants to deal with him. They agree he is a young 86 but they are quickly making him old. Strolling on the beach in the sand to now needing a wheelchair. It is riduculous. In my mind it is abusive or neglect. Now he is so passive and so unstimulated, as he says,he is getting worse. He is brilliant but there is no one to talk to because everyone else is out of it and that is what they are trying to do to him. Is it better for him to be under the influence of Haldol and be calmer, yet sleepy and need help to walk cause unstable from the med? I don't trust that anyone is doing whats right for him but what makes it easier for them to take care of him.
I am so sorry that you are having a bad experience with the care of your father. Caring for patients and loved one's with this disease can be extremely difficult. From your perspective, you expect your father's care givers to give him the same type of love and stimulation that you would give him if you were there all the time. While my answer here will not ease your suffering, I hope to be able to shed some light on why haldol is used, and perhaps why it was used in this situation. When patients with dementia get moved to a strange place, it often induces a delirium which is a state of waxing and waning attention, agitation, and psychosis. This happens all the time in the hospital because of it being such a strange place for dementia patients. My guess is (and this is only a guess) that your father became delirious. The best treatment for delirium is having a close family member there constantly reminding them of where they are. When that isn't available, then next best treatment is Haldol. Haldol does wonders for delirious patients in the hospital. It is short acting and thus, any effect that you saw with your dad will be quickly washed out. I suggest that you discuss this issue with the nursing home physician. If the nursing home has a psychiatrist on duty, then that would be ideal. The two of you can come up with a treatment plan that is in the best interest of your father. I wish you the best of luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.